Missouri, 2003

Hail in Missouri, June 30, 2003

June 30, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 1:15 AM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Jun 30, 1:15 AM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT MON JUN 30 2003

.SYNOPSIS...
WELL...I MUST SAY THAT MY FORECAST THREE DAYS AGO WAS BASED HEAVILY
ON CLIMATOLOGY AND TELECONNECTIONS...BUT SURE ENOUGH TROPICAL STORM
BILL HAS FORMED IN THE CENTRAL GULF OF MEXICO AND IS LOOKING
FAIRLY HEALTHY THIS MORNING PER IR SATELLITE IMAGERY AND BUOY/SHIP
OBS.  AS IF PRESENT FORECAST ISNT COMPLICATED ENOUGH ALREADY...WILL
BE A CHALLENGE TO SEE HOW OLE BILLY EVOLVES OVER THE NEXT AND MOST
CRITICAL 12 TO 18 HOURS...AND ULTIMATELY HIS EFFECTS ON
PRECIPITATION CHANCES AS WE HEAD INTO THE 24 TO 48 HOUR TIME FRAME.

.NEAR TERM...A FEW SHOWERS ARE ALL THAT REMAIN FROM A SMALL COMPLEX
OF THUNDERSTORMS THAT DEVELOPED OVER SE KS YESTERDAY AFTERNOON. THIS
ACTIVITY HAS MOVED VERY LITTLE...AND OF REALLY NO SIGNIFICANCE OVER
SE KS COUNTIES AT THE PRESENT TIME. AS FORECAST LAST NIGHT...UPPER
TROUGH HAS DEEPENED FURTHER SOUTH ALONG THE KS/OK BORDER AND HAS NOW
ISOLATED ITSELF FROM THE STRONGER WESTERLIES TO THE NORTH. THREE DAY
TENDENCY FOR PEAK CONVECTION TO TRANSITION FROM NOCTURNAL TO DIURNAL
IS AN EXPECTED RESULT OF THE CUTTING OFF OF THIS SYSTEM. VERTICAL
WIND SHEAR IS QUITE PALTRY THIS MORNING...AND ADDITIONAL CONVECTIVE
DEVELOPMENT THRU SUNRISE WOULD APPEAR RATHER SLIM...WITH THE
EXCEPTION OF ELEVATED WEST-EAST BAROCLINIC ZONE STRETCHING ACROSS
NRN OKLAHOMA.

ALSO PRESENTLY WATCHING AN AREA OF DEVELOPING THUNDERSTORMS ACROSS
NORTH CENTRAL ARKANSAS THAT APPEAR TO BE INDUCED FROM A WEAK
SHORTWAVE (EVIDENT ON WATER VAPOR IMAGERY) INTERACTING WITH A
NOT-SO-OBVIOUS UPPER LEVEL SHEAR AXIS THAT WOULD HAVE TO EXIST
BETWEEN THE UPPER LOW TO THE WEST AND T.S. BILL. AREA WILL ALREADY
BE COVERED BY CONVECTIVE CHANCES FOR TODAY...BUT WILL LIKELY REQUIRE
SHORTER TERM NOWCASTS AS NEEDED THRU SUNRISE.

.SHORT TERM...
OTHER THAN PREVIOUSLY MENTIONED SHOWERS ACROSS FAR WRN SECTIONS AND
S CENTRAL MO THIS MORNING...GREATER CHANCE FOR SHOWERS/STORMS WILL
SURELY BE THIS AFTERNOON AS IMPRESSIVE MID/UPPER LEVEL COLD POOL
ASSOCIATED WITH UPPER LOW PUSHES INTO THE CWA. INSTABILITY PROGS ARE
FAIRLY IMPRESSIVE AS THIS COLD POOL IS JUXTAPOSED NICELY OVER A
RATHER WARM AND MOIST BOUNDARY LAYER THAT SHOULD RESPOND TO ABUNDANT
SUNSHINE THIS MORNING. CERTAINLY VERY FLORIDA-LIKE IN THAT RAPID
BOUNDARY LAYER HEATING SHOULD OCCUR PRIOR TO NOONTIME...WITH
CONVECTIVE DEVELOPMENT EXPECTED VERY EARLY (NOON-2PM TIME FRAME).
MLCAPES OF 1000 TO 2000 J/KG WILL BE MORE THAN SUFFICIENT FOR
THUNDERSTORM DEVELOPMENT...ESPECIALLY FROM SGF EASTWARD.
HOWEVER...HIGH FREEZING LEVEL AND WEAK VERTICAL SHEAR SUGGEST THAT
PULSE STORM CLUSTERS WILL BE THE CONVECTIVE MODE. PRECIPITABLE H20
VALUES AROUND 1.5 FAVOR LOCALLY HEAVY RAINFALL AS THE MAIN
CONCERN...ALTHOUGH DECENT MID LEVEL DRY AIR ENTRAINMENT EVIDENT
BEHIND UPPER WAVE MAY LEAD TO LOCALIZED WET MICROBURSTS WHICH COULD
APPROACH SEVERE LIMITS.

T.S. AND POSSIBLY HURRICANE BILL WILL MOVE ONSHORE OVER LOUISIANA
THIS AFTERNOON AND CONTINUE STEADILY NORTH. ETA SOLUTION HAS BY FAR
THE BEST INITIAL HANDLE ON THIS SYSTEM...AND CORRECTLY GENERATES A
FUJIWHARA EFFECT...TAKING OUR UPPER LOW TO THE SOUTH AND WEST OF HIS
REMNANTS...BEFORE THEY MERGE INTO A LARGE SUBTROPICAL LOW BY LATE
TUESDAY. CONCEPTUALLY HOWEVER...THIS PROCESS COULD INEVITABLY DELAY
THE PASSAGE OF UPPER SHEAR AXIS...MORE IN LINE WITH GFS SOLUTION.
THEREFORE...WILL CONTINUE CHANCE POPS CWA-WIDE FOR TUESDAY WITH
HIGHEST PROBS ACROSS EASTERN SECTIONS. ALTHOUGH I WOULD HOPE THAT
UPPER TROUGH SHOULD CLEAR BEFORE WEDNESDAY...WILL MAINTAIN LOW
CHANCES ACROSS SERN COUNTIES GIVEN UNCERTAINTY THAT EXISTS WITH
TRACK OF TROPICAL REMNANTS.

.EXTENDED...WITH FINAL PASSAGE OF UPPER TROUGH...EXPANSIVE SOUTHWEST
RIDGE WILL QUICKLY BUILD INTO AT LEAST THE WESTERN HALF OF THE CWA
BY WEDNESDAY. A LARGE STORM SYSTEM APPROACHING BRITISH COLUMBIA THIS
MORNING WILL CAUSE UPPER HEAT RIDGE TO FLATTEN AND BUILD EAST INTO
THE PLAINS...BRINGING HOT AND MUGGY CONDITIONS TO THE AREA THROUGH
THE WEEKEND. AN UNSEASONABLY FAST ZONAL FLOW WILL DOMINATE THE
NORTHERN TIER STATES...WHICH COULD LEAD TO AN EXCITING WEEK FOR THE
BAMEX RESEARCH TEAM.

.AVIATION...
LIGHT SHOWERS VICINITY KJLN THRU 12Z BASES 8KFT...OTHERWISE VFR
CONDITIONS TO CONTINUE EARLY. SHOWERS AND THUNDERSTORMS WILL DEVELOP
AROUND 18Z...AFFECTING ENTIRE FORECAST AREA...ESPECIALLY KSGF-KMKC
ROUTE. PILOTS URGED TO MONITOR LATEST CONVECTIVE DEVELOPMENTS AND
ANY RELATED SIGMETS. CUMULUS BASES GENERALLY 4500-5500 FEET.
ENVIRONMENT WILL BECOME CONDUCIVE FOR WET MICROBURSTS GENERATED FROM
SOME OF THE STRONGER STORMS.

.SGF...
.MO...NONE.
.KS...NONE.

BOOKBINDER
Hazardous weather outlook, Jun 30, 5:00 AM CST, 6 hours 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING:
  LOCALLY HEAVY RAINFALL...
  FREQUENT CLOUD TO GROUND LIGHTNING...
  DOWNBURST WINDS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  ENTIRE OUTLOOK AREA FROM NOW THROUGH TONIGHT.

  DISCUSSION:

  A SLOW MOVING UPPER LEVEL STORM SYSTEM CONTINUES TO MOVE SLOWLY
  TOWARD THE OZARKS THIS MORNING. SCATTERED THUNDERSTORMS ARE ALREADY
  ONGOING ACROSS PORTIONS OF THE OZARKS THIS MORNING...AND WILL ONLY
  BECOME MORE NUMEROUS BY THIS AFTERNOON AS THE LOWER ATMOSPHERE IS
  HEATED. SLOW MOVING THUNDERSTORMS ARE EXPECTED TO PRODUCE LOCALLY
  HEAVY RAINFALL WHERE THEY DO OCCUR. AS THE ATMOSPHERE
  DESTABILIZES FURTHER THIS AFTERNOON...DRIER AIR MOVING IN ALOFT
  COULD LEAD TO A FEW LOCALIZED DOWNBURSTS WITH WINDS APPROACHING
  SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL
  INTERACT WITH THIS UPPER LEVEL STORM SYSTEM OVER THE OZARKS...
  BRINGING A CONTINUED THREAT FOR THUNDERSTORMS TUESDAY AND POSSIBLY
  INTO WEDNESDAY...MAINLY FROM MID MISSOURI SOUTH TO THE ARKANSAS
  BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE
  AFTERNOON ALTHOUGH THEY COULD OCCUR AT ANY TIME. HEAVY RAINFALL
  WILL CONTINUE TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR
  WITH THESE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED
  THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

The radar

The Springfield radar (KSGF), 45 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Webster

When
June 30, 11:05 AM CST
Where
Webster County, 1 mi SE of Marshfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.317, -92.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364336.